Posted on Aug 11, 2015, 6 a.m.
“Prescription for testosterone therapy was not associated with an increased risk of [venous thromboembolism],” write investigators led by The University of Texas Medical Branch.
Venous thromboembolism (VTE) is a disease where blood clots form in the veins and cause blockages. The most common forms of VTE are deep vein thrombosis, which occurs often in the legs and pulmonary embolism, which is a clot in the lungs. VTE is the third most common cardiovascular illness, after heart attack and stroke. Jacques Baillargeon, from The University of Texas Medical Branch at Galveston (Texas, USA), and colleagues completed a case-control study of 30,572 men, ages 40 years and older, who were enrolled in one of the nation's largest commercial insurance programs between Jan. 1, 2007 and Dec. 31, 2012. Cases were defined as men who had a primary diagnosis of VTE and received an anticoagulant drug or an intravascular vena cava filter in the 60 days following their diagnoses. Cases were matched with three control subjects on age, geographic region, diagnosis of low testosterone and diagnosis of any underlying pro-clotting condition. The researchers found that having a prescription for testosterone therapy was not associated with an increased risk of VTE. In addition, none of the specific routes of administration examined -- topical creams, transdermal patches or i to ntramuscular injections -- were associated with an increased risk. There were no differences between men who received the therapy 15, 30 or 60 days before being diagnosed with VTE. Writing that: “Having filled a prescription for testosterone therapy was not associated with an increased risk of VTE in commercially insured middle-aged and older men,” the study authors submit that: "These findings may provide clinically relevant information about the benefit-risk assessment for men with testosterone deficiency considering treatment.”
Baillargeon J, Urban RJ, Morgentaler A, Glueck CJ, Baillargeon G, Sharma G, Kuo YF. “Risk of Venous Thromboembolism in Men Receiving Testosterone Therapy.” Mayo Clin Proc. 2015 Jul 15. pii: S0025-6196(15)00428-0.